Xeloda side effects

spok5
spok5 Member Posts: 18
edited March 2014 in Colorectal Cancer #1
I was Dx stage 3 in Oct.2005, also had my resection that month. Started chemo in Dec. with oxaliplatin and xeloda (oral 5FU). In March I had a severe allergic reaction to the oxy so my onc just kept me on xeloda for the 2 remaining cycles. She triple dosed me to 4500 mg/day and I had terrible side effects-everything and I mean everything that could crack open on my body did. So the last cycle she reduced the dose down to 3000 mg/day and I faired much better. Anyway, I have been off of the xeloda for 2 weeks and my feet and hands are still a problem. I continue to crack and peel on my hands and my fingertips are still sore. My feet still feel numb and burning on the soles when I walk very much. For those of you who were on xeloda and now off, how long did it take for you to get back to normal? Can you tell I am a bit impatient?

Comments

  • debralla
    debralla Member Posts: 203
    Hello
    My Chemo is oxy/luc/5fu/avistan . I have a little of the cracked, dry skin problem between my toes . But do know what you mean about the finger tips being sore and the bottom of my feet burn when I walk to much as well . I thought this was from the Oxy . So I am curious too .
    TAKE CARE AND GOD BLESS
    Debra..
  • spok5
    spok5 Member Posts: 18
    debralla said:

    Hello
    My Chemo is oxy/luc/5fu/avistan . I have a little of the cracked, dry skin problem between my toes . But do know what you mean about the finger tips being sore and the bottom of my feet burn when I walk to much as well . I thought this was from the Oxy . So I am curious too .
    TAKE CARE AND GOD BLESS
    Debra..

    Hi debralla- yes, the hand and foot stuff is from the xeloda. It is called hand and foot syndrome. If you don't know about it then ask your doctor. It can be mild to very severe. I had it quite severe when I was at 45oo mg/day, but when I had my dose reduced it was better.
  • Betsydoglover
    Betsydoglover Member Posts: 1,248
    Hi, Spok -

    I had 6 cycles of Xeloda (plus Avastin and oxaliplatin) for Stage IV disease. Doing great now.

    I had 4 cycles at 4000mg/day Xeloda - onc became concerned about my feet (peeling skin) even though it caused me no problem and reduced Xeloda to 3000mg/day for the last two cycles. That resolved all side effects,

    The numbness / soreness is probably more related to the oxaliplatin than the Xeloda. I had no long lasting effects from oxaliplatin, but experienced a few days of bad foot neuropathy during my 3rd and 4th cycles.

    Regarding the skin issue. I never had bad hand foot syndrome from Xeloda, but I had my last Xeloda on 12/16/05 and I still have to say that the skin on my hands is dry, especially around my cuticles. Very annoying, but also very minor relatively speaking.

    Wishing you all the best.
    Betsy
  • kerry
    kerry Member Posts: 1,313
    Dear spok5,

    I have been on Xeloda for over a year now, taking it in various mg's. I have been as high as 3500mg which caused problems with my hands and feet such as peeling, tenderness and the loss of toenails. However, I have thought the benefits of Xeloda (tablet form) are so much better than infusion and I don't get sick from it. I am able to tolerate it much better than other chemos. I also took it with Oxaliplatin for several months and then had to stop because of high liver enzymes due to the Oxaliplatin and continue with just the Xeloda.

    When my doctor reduced my dosage by half, my skin and nails began to improve. It took about a couple of months but they are much better. My advice is to daily put creams, lotions, potions, whatever you can find that moisturizes your skin on your feet and hands. I was given a hot wax dipping machine by a friend to dip my hands and feet in daily to keep them soft. I am still on Xeloda and probably will be for a long time. I'm doing fine. Just take some extra TLC with your hands and feet.

    Kerry
  • nanuk
    nanuk Member Posts: 1,358
    find a good nutrition /juicing protocol and follow it. see www.cedarbrookhome.com for a good detox/cleansing program that is reasonable. You will leave with new skin and other benefits.
  • tennislover
    tennislover Member Posts: 64
    Hey there, I just came off Xeloda and I had the cracking feet and hands. It has been about 3 weeks and it is getting better. My hands are healing and my feet are getting much better, hang in there and it should be gone soon!